|WILL NEUROPATHY NEVER LEAVE ME?
Jul 31, 2000
Hi and thanks once again for your enormous help you give us!! I have been HIV+ since 1985 and my biggest side effect since 4 years has been neuropathy in my feet more or less strong I have tried many meds but without success right now my combo is ABT378/Abacavir/Videx/rescriptor and I know that Videx is not good for neuropathy.....anyway my Doc has given me morphine (Skenan 100mg) twice a day plus L-Carnitine ...it helps just a little bit but it is still there..I was wondering I have heard of Acetyl-Carnitine ...could you please tell me if L-Carnitine and Acetyl-Carnitine is the same thing if not which one is best for neuropathy? Would very much appreciate your input because my dream is to get rid off this neuropathy..it is ruining my life.....Thanks you in advance
My best regards from worried Erick
| Response from Dr. Pavia
I wish I had an easy answer for you on the neuropathy. It is one of those difficult problems that sometimes drags on even when you are otherwise doing well. I don't know of any advantage of acetyl carnitine over L carnitine. L carnitine is the form the body uses. Unfortunately, I haven't seen any clear cut evidence that L-carnitine helps.
I am guessing you have been through all of the "conventional treatments" Anti seizure drugs can help, particularly gabapentin (neurontin). It is very important to check for other causes that can be treated - low B12 levels, low folate levels, syphilis. In some patients, neuropathy can slowly improve when the viral load is low and you are not on any drugs which make it worse. The ddI worries me in your setting. Staying on it may make things get worse.
Acupuncture has been disappointing in clinical trials, but there are still people who have had very good results, so it could be worth a try. It is very low risk and should not be too expensive.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.